diabetes home Picture of a syringe with blood blotter and test tube.

What is Hypoglycemia?

Having too little glucose in the blood can be harmful. As a general rule, your blood glucose should not be below approximately 3.8 mmol/L. Low blood glucose levels - particularly those that make you uncomfortable - is referred to as "hypoglycemia" (hypo - meaning low; gly - glucose; and emia - in the blood; literally, hypoglycemia means low glucose in the blood). This is yet another reason to test the blood using a glucose measuring meter. If you feel strange in any way, you should make sure your blood glucose is not too low, and the only way to do this is to check it.

How would I Feel if My Blood Glucose was Too Low?

The body tries to warn you if glucose is going too low by giving you symptoms that will alter your behaviour. In general, MILD HYPOGLYCEMIA will make you feel one or more of the following:

As stated, these symptoms will make you stop what you are doing, and the sense of hunger will often make you seek out calories, even if you don't know what is going on. An intake of calories will bring up the blood sugar, and stop the symptoms. Most of the symptoms listed above are due to the outpouring of adrenalin, as if you've just run a race. Indeed, you may feel quite exhausted after an episode of hypoglycemia.

If allowed to go on, more symptoms will become obvious, those of MODERATE HYPOGLYCEMIA:

These symptoms suggest that the brain is lacking glucose, and is no longer functioning correctly. If it gets to this point, it is essential that the individual gets some glucose, even if someone else has to help him get it.

If it is left untreated, SEVERE HYPOGLYCEMIA can result in:

Hypoglycemia is produced by an imbalance of food and medication. In other words, there is either too little food, or too much medication. Some medications are more prone to produce hypoglycemia than others. Therefore, discuss your medication with your doctor to see if an adjustment of medication is warranted. A single episode, or infrequent episodes of hypoglycemia do not generally require a change in medication (although sometimes they can). In individuals who are not on glucose-lowering medication (e.g. pills or insulin), it would be unusual for hypoglycemia to occur.

Hypoglycemia feels different from individual to individual. One person may feel mainly sweaty, while another feels shakey. It's important to know how it makes you feel. As a general rule, hypoglycemia will feel the same each time you experience it, making it easy to recognize and treat. However, test your blood glucose if you feel strange in any way, to make sure the glucose is not too low. There are exceptions to the rule, and the low may give you strange symptoms.

If my blood glucose were too low, what should I do about it?

The quick answer is to take calories. However, some foods supply glucose to the blood much faster than others, so you should use these, if possible. Any of the following are a good treatment for hypoglycemia:

There are also specific glucose tablets that you can buy in the drug store called Dextrosol, Dextroenergy, and others, that are an easy-to-absorb form of glucose. Ask your pharmacist. These tablets are available in rolls that fit conveniently in your your purse or pocket. Read the label for the glucose (dextrose) content of the tablets. Generally speaking, 10 grams of glucose should be taken for an episode of hypoglycemia. Two or more tablets are usually needed. Various glucose gels can be squirted into the mouth, but these are mainly intended for friends or relatives to treat a hypoglycemic person, if the hypoglycemia has gone too far and the person can no longer treat himself. These are seldom used.

For severe hypoglycemia, a spouse or significant other can bring up the patient's blood glucose by injecting a medication called Glucagon.

Sitemap

diabetes,  web hosting and search engine optimisation